Thunderstorm Wind, Crook
- When
- June 26, 8:40 PM MST
- Where
- Crook County, 6 mi ENE of Carlile
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.523, -104.688
Wind gusts were estimated around 60 mph.
A line of severe thunderstorms developed across western Crook County and eventually tracked into South Dakota. The storms produced wind gusts around 60 mph over the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms developed across western Crook County and eventually tracked into South Dakota. The storms produced wind gusts around 60 mph over the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 26, 7:51 PM MST, 49 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 851 PM MDT Wed Jun 26 2019 .UPDATE... Issued at 851 PM MDT Wed Jun 26 2019 KUDX radar shows two areas of thunderstorms. One area of strong to severe storms cover a good portion of Campbell County into western Crook County and parts of southeast MT, while another has recently developed and intensified over portions of southwest SD. All this activity is generally moving to the east-northeast. The threat for strong to severe storms will likely continue through the rest of the evening as the storms continue to move through a favorable environment over far northeast WY and much of western SD. Large hail and gusty winds will be the main threats from the severe storms, with locally heavy rainfall as well. The watch area may eventually need to be expanded or extended across northwest SD as well as parts of south central SD if the stronger activity holds together later this evening. The activity should diminish in intensity around 06z or soon thereafter. Forecast has been updated to raise pops and adjust coverage based on latest radar trends. && .DISCUSSION...(This Evening Through Wednesday) Issued at 310 PM MDT Wed Jun 26 2019 Current surface analysis shows nearly stationary and weak frontal boundary from central WY to along the SD/NE state line. Low pressure is located along the boundary over east-central WY. Upper level analysis shows slowly building ridge centered over the Plains, with southwest flow extending from the southwest US into the high plains, ahead of upper low off the Pacific NW coast. Skies are mostly sunny in general right now with temps mostly in the mid 70s to mid 80s. Winds are mostly variable and light, except a bit breezy from the south near the boundary across south central SD. KUDX radar shows very little across the area at this point. Regional radars show most activity right now over northwest WY and southeast WY. Another round of active weather is likely toward this evening as stronger shortwave over southern WY and northern CO slides through the area, breaking fairly strong cap that is in place now. Significant instability has built across much of the area, especially to the east and southeast of the Black Hills, where MLCAPE values up to 4000 j/kg are forecast late today. Better shear looks to be favored more to the north and northwest of the Black Hills into southeast MT. Storms will continue to increase some in coverage across southern MT, WY, and the NE panhandle late this afternoon, eventually moving into and developing across southern and western portions of the forecast area by early evening. Isolated supercells and multi-cells can be expected initially, with a line of storms or MCS possibly developing across parts of southwest into central SD this evening as low level jet increases. Large hail and strong wind gusts will be the main threats from severe storms, while an isolated tornado cannot be ruled out across the area. Activity will move out of the area from southwest to northeast overnight. Warmer weather will continue to build into the area late week, with hot conditions Friday into Saturday. Highs will be in the 80s to around 90 on Thursday, with upper 80s and 90s on Friday. Storm chances will mainly be confined to the northern Black Hills and northwest SD on Thursday, with mainly dry conditions on Friday, as temps warm aloft and cap becomes fairly strong. Hot conditions will linger into Saturday for most areas, especially to the east of the Black Hills. South central SD will see temps approaching 100 on Friday and Saturday with humid conditions. The ridge weakens and shifts east over the weekend, allowing a series of disturbances and an eventual cold front to cross the region. Chances for showers and storms will increase over the weekend, with the best chances right now looking to be Sunday afternoon and evening. Some stronger storms are possible over the weekend, especially during the late day hours. Cooler air will return for Sunday and especially the first half of next week. West to southwest flow aloft early next week will likely result in isolated to scattered storms at times. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 539 PM MDT Wed Jun 26 2019 Scattered thunderstorms will move across the area this evening. Local MVFR/IFR conditions are expected with the thunderstorms. Otherwise, VFR conditions should prevail across the area through Thursday afternoon. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && Update...26 DISCUSSION...26 AVIATION...7
Hazardous Weather Outlook National Weather Service Rapid City SD 605 AM MDT Wed Jun 26 2019 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 605 AM MDT Wed Jun 26 2019 /705 AM CDT Wed Jun 26 2019/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected late this afternoon through this evening, ending shortly after midnight as the storms move into central South Dakota. There is a slight risk of severe thunderstorms over nearly all the area. The main severe threats are large hail and damaging wind gusts. Hail larger than 2 inches is possible over parts of far northeastern Wyoming and west-central South Dakota. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a marginal risk of severe thunderstorms late Thursday afternoon and evening over far northeastern Wyoming, northwestern South Dakota, and parts of west-central South Dakota (mostly north and east of the Black Hills). Large hail and damaging wind gusts are the main threats. It will be very warm and humid on Friday. The heat index could approach 100 degrees over south-central South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity Bunkers
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
807 PM MDT WED JUN 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL SMITHWICK 43.30N 103.22W
06/26/2019 E1.00 INCH FALL RIVER SD PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
826 PM MDT WED JUN 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 14 NNE RECLUSE 44.93N 105.60W
06/26/2019 E1.75 INCH CAMPBELL WY PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
827 PM MDT WED JUN 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 14 NNE RECLUSE 44.93N 105.60W
06/26/2019 E60 MPH CAMPBELL WY PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
856 PM MDT WED JUN 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 1 N ROCKYFORD 43.51N 102.50W
06/26/2019 E1.00 INCH OGLALA LAKOTA SD PARK/FOREST SRVC
&&
MESpecial Weather Statement
National Weather Service Rapid City SD
915 PM MDT Wed Jun 26 2019
SDZ031-043-270345-
Jackson SD-Pennington Co Plains SD-
915 PM MDT Wed Jun 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND
SOUTHEASTERN PENNINGTON COUNTIES UNTIL 945 PM MDT...
At 915 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Potato Creek, or 33 miles southwest of Kadoka,
moving northeast at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Potato Creek, Interior, Cactus Flat, Cedar Pass and Minuteman Missile
Visitors Center.
This includes Interstate 90 in South Dakota between Mile Markers 128
and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern and west central South Dakota.
LAT...LON 4356 10215 4370 10214 4369 10218 4369 10225
4372 10228 4393 10183 4369 10148 4348 10208
TIME...MOT...LOC 0315Z 225DEG 34KT 4361 10210
CarstensPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
928 PM MDT WED JUN 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM TSTM WND GST 2 ENE WESTON 44.64N 105.30W
06/26/2019 M49 MPH CAMPBELL WY TRAINED SPOTTER
0852 PM HEAVY RAIN 2 ENE WESTON 44.64N 105.30W
06/26/2019 M1.05 INCH CAMPBELL WY TRAINED SPOTTER
&&
METhe Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 03:41 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated around 60 mph.
The spotter estimated wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825785, 825786.